Select language: En
0
2013
Impact Factor

    The stability of Thomson's configurations of vortices in a circular domain

    2009, Vol. 5, No. 3, pp.  295-317

    Author(s): Kurakin L. G.

    The paper is devoted to stability of the stationary rotation of a system of $n$ equal point vortices located at vertices of a regular $n$-gon of radius $R_0$ inside a circular domain of radius $R$. T. H. Havelock stated (1931) that the corresponding linearized system has an exponentially growing solution for $n \geqslant 7$, and in the case $2 \leqslant n \leqslant 6$ — only if parameter $p=R_0^2/R^2$ is greater than a certain critical value: $p_{*n} < p < 1$. In the present paper the problem on stability is studied in exact nonlinear formulation for all other cases $0 < p \leqslant p_{*n}$, $n=2,\ldots,6$. We formulate the necessary and sufficient conditions for $n\neq5$. We give full proff only for the case of three vortices. A part of stability conditions is substantiated by the fact that the relative Hamiltonian of the system attains a minimum on the trajectory of a stationary motion of the vortex $n$-gon. The case when its sign is alternating, arising for $n=3$, did require a special study. This has been analyzed by the KAM theory methods. Besides, here are listed and investigated all resonances encountered up to forth order. In turned out that one of them lead to instability.



    Keywords: point vortices, stationary motion, stability, resonance
    Citation: Kurakin L. G., The stability of Thomson's configurations of vortices in a circular domain, Rus. J. Nonlin. Dyn., 2009, Vol. 5, No. 3, pp.  295-317
    DOI:10.20537/nd0903001


    Download The stability of Thomson's configurations of vortices in a circular domain
    PDF, 535.02 Kb